Virginia, 2024

Hail and Damaging Winds in Virginia, December 31, 2024

December 31, 2024 · NWS LWX · 11 events in 5 counties and zones

A cold front intersected an unseasonably warm and humid airmass across the Mid-Atlantic, resulting in bands of thunderstorms that produced localized gusty to damaging winds and some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$32,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front intersected an unseasonably warm and humid airmass across the Mid-Atlantic, resulting in bands of thunderstorms that produced localized gusty to damaging winds and some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 31, 3:09 PM EST, 6 minutes earlier.

Area forecast discussion, Dec 31, 3:09 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
309 PM EST Tue Dec 31 2024

.SYNOPSIS...
A strong low pressure system will work across the area later this
afternoon and evening bringing increased shower chances and perhaps
a few thunderstorms. Upslope snow showers and squalls will ensue
over the Alleghenies late tonight through Thursday morning with
gusty winds elsewhere across the region. High pressure builds back
into the area Thursday before another clipper system crosses Friday
into Saturday. A more potent low pressure system looks to bring the
threat of more widespread wintry weather Sunday into early next
week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Radar as of 2:45pm continues to show multiple rounds of showers and
embedded thunderstorm working into the areas west of the Blue
Ridge. Multiple warnings are in place across western MD and
the central Blue Ridge. The lead round of broken showers and
embedded thunderstorms extends from the crest of the Blue Ridge
back toward the Allegheny Mountains. An additional round of
showers and thunderstorms with a bit more organization continues
to push across northern and central WV and into the western
Alleghenies. Hail has been reported in this broken line along
with some wind damage with wind gusts up to 60 mph. We'll
continue to monitor the progression of this line eastward over
the next few hours ahead. Overall timing remains on track (see
previous discussion below).

A strong low pressure system and shortwave trough will swing across
the Ohio River Valley and central Appalachians region early this
afternoon before crossing the Mid-Atlantic as we round out the final
few hours of 2024. The associated cold front with these two upper
level features will bring gusty showers and perhaps a few embedded
thunderstorms to the region later this afternoon and evening. Shower
and thunderstorm chances will increase across the Alleghenies before
advancing east toward I-81 between 20-22z/3-5pm and the I-95
Baltimore/Washington DC metros between 22z-01z/5pm-8pm. Hi-res
guidance continues to remain consistent in regards to this timing
although the HREF, HRRR, and FV3 seem to be the aggressors when it
comes to a severe weather threat this afternoon. With that said, SPC
continues to advertise a Marginal Risk (Level 1 out of 5) for severe
weather across the entire forecast region. The primary threat with
any strong thunderstorms today looks to be locally damaging winds
given the impressive low level shear (40-55 kts) and large hail with
the colder air aloft. Instability values remain meager at less than
300 j/kg with the bulk of any CAPE tied to southern MD and north-
central VA. This is largely due in part to the fact that these areas
will sit in the sunshine the longest while locations further west
look to cloud up quicker. An isolated tornado cannot be ruled out in
these same aforementioned locations given subtle updraft helicity
values around 100 m2/s2. Confidence in the tornado threat is low
given a lack of instability across much of the region. High
temperatures today will range from the mid to upper 40s over the
mountains to around 60 in the Baltimore/DC metro areas.

The risk of severe weather will quickly drop off later this evening
and into the overnight hours (after 1-2z/8-9pm). Upslope rain
showers will change to accumulating snow showers over the western
slopes of the Alleghenies as colder air rushes in. Winds will also
increase as the pressure gradient tightens in the wake of the
departing cold frontal boundary. Winds will switch from the south
and southeast today to the west and northwest late tonight into
Wednesday morning. Sustained speeds will run will 10 to 20 mph with
gusts up to 50 mph at times especially along the higher ridges.
Highest wind gusts will likely occur late Wednesday morning into
Wednesday afternoon. Wind Advisories may been needed to
encompass this threat. Lows tonight will fall into the upper 20s
and low 30s west of the Blue Ridge with values around 40
further east.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Mountain snow showers and windy conditions kickoff the start of the
New Year. Low pressure will continue to deepen as it exits north and
east of the region. Meanwhile, the broad upper level low will
continue to spin over southeast Canada and the interior northeast
sending several pieces of shortwave energy across the mountains
Wednesday into Thursday. Lingering moisture combined with northwest
flow in the wake of the departing low will lead to an enhanced
period of upslope snow along and west of the Allegheny Mountains.
Winter Storm Warnings have been hoisted for Garrett Co. MD, western
Grant, and western Pendleton counties in WV from 1am Wednesday
through 4am Thursday morning. Snow amounts of 4 to 8 inches are
possible in these locations with locally heavier amounts along the
highest ridges above 2500 feet. Brief whiteout conditions are also
possible in these locations with wind gusts up to 50 mph and the
potential for snow squalls as shortwave energy passes through late
Wednesday morning into Wednesday afternoon. Snowfall rates of up to
1" per hour are possible during this time. Winter Weather Advisories
are in effect for western Allegany Co. MD, western Grant Co. WV and
western Mineral Co. WV from 4am Wednesday through 1am Thursday.
Up to 3 inches of snow is possible in these locations along
with wind gusts up to 50 mph. Snow shower activity will continue
through Thursday morning before diminishing Thursday afternoon
as high pressure reasserts itself across the region.

Outside of mountain snow threat will be the wind elsewhere across
the region. Wind Advisories are in effect for most locations along
and north of I-66/US-50 as well as west of the Blue Ridge Wednesday
morning through Wednesday evening. Wind gusts of 40 to 50 mph are
possible at times with gale conditions expected over the waters.
Highest gusts look to occur late Wednesday morning into Wednesday
afternoon with the pressure gradient tightened overhead. Locally
higher gusts are possible up across the PA/MD line and along the
higher ridges. Winds will be slow to subside late Wednesday night
into Thursday as the pressure gradient is slow to relax. Wind
Advisories could be extended across the mountains to encompass the
threat of wind through Thursday afternoon.

Calmer conditions are expected late Thursday afternoon and evening
before another clipper system takes aim at the region late week.
This storm system will bring the potential for another round of
accumulating snow and perhaps a little snow even in the metro areas.
See long term discussion below.

High temperatures Wednesday will range from the upper 20s in the
mountains to mid to upper 40s east of the Blue Ridge. Lows Wednesday
night will fall into the teens over the mountains with mid to upper
20s elsewhere across the region. Colder air arrives Thursday with
highs for most in the mid to upper 30s and low 40s and lows in the
20s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
An enhanced risk for mountain snow showers are likely for areas
along and west of the Allegheny Front on Friday as a strong upper
level trough passes through the region. The first round of snow
showers will be associated with the trough axis/frontal passage, but
behind the exiting low, a west to northwesterly flow will lead to
continued orographically enhanced snow showers through early
Saturday. Based on model soundings, some snow ratios could approach
25 inches of snow to one inch of liquid. The Friday event currently
falls out of the window for our prob snow forecast period at this
time, but winter weather advisories will likely be needed at the
minimum for the Allegheny Front favored areas.

As the upper trough passes over our region on Friday, cold air
advection aloft will lead to low level instability which could allow
snow showers to spill eastward over at the majority of our region.
Surface temperatures should remain relatively warm which should
limit any snow accumulations outside of the mountains. As cold air
builds into the region Friday evening, any wet roads from snow
showers could become slick with ice due to refreeze.

The threat for snow showers should taper off by Saturday morning as
high pressure briefly builds over the region. A drier and much
cooler air mass is forecast to settle over the region for the first
half of the weekend with high temperatures likely not warming above
the 20s to lower 30s on Saturday with overnight lows in the teens.
Strong gusty northwest winds are possible late Friday into Saturday.
Wind Advisories maybe needed for parts of our region, especially the
higher elevations. The combination of low temperatures in the teens
and single digits and gusty winds may lead to the need for cold
weather hazards due to near zero wind chills.

Model guidance and ensembles have been hinting at the potential for
a winter storm to impact the region Sunday into Monday of next week.
The signal for winter storm has been showing up for a couple of days
which is starting to build confidence that some snow could be
observed early next week. This potential winter event is associated
with the possible phasing of a split upper level flow that may occur
near or over our region on Monday. Depending on the track of the
system, somewhere in the mid-Atlantic could observe a good amount of
snow especially considering the incoming arctic air mass. Confidence
in any potential snow should increase as we move into the day 4 to 5
period when we start getting additional Hi-Res guidance coming into
range of the event.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
VFR to MVFR conditions are expected for the remainder of the
afternoon and evening as strong area of low pressure and cold front
cross the region. Scattered showers and a few embedded thunderstorm
look to accompany the cold front as it pushes through. The first
round of showers look to push through terminals west of KIAD
over to KMRB and KCHO now-21z. An additional round of more
organized showers and thunderstorms continues to push in to
areas west of KMRB now and looks to push across the terminals
through 01z/8pm. Did not make a mention of -TSRA in the TAFS
given the lack of instability across the region. The highest
probability for thunderstorms looks to be down around KCHO and
KMRB although confidence in these areas remains low. If any
thunderstorm were to occur over a given terminal, the main
threats would be small hail, locally gusty winds, and heavy
rainfall. Wind gusts of 15 to 25 kts are expected out of the
southeast later this afternoon and into the evening hours. Winds
will briefly drop off tonight in the wake of the immediate
front before increasing Wednesday as the low pressure departs
north and east and the front works offshore. Some wind shear may
be needed briefly in the TAF later this afternoon and evening
for terminals west of KIAD/KMRB and KCHO.

VFR conditions look to return late tonight into Wednesday. West
to northwest winds will gusts 30 to 45 kts at times Wednesday
morning into Wednesday afternoon. Dry conditions will prevail
with snow shower activity remaining west of KMRB and KCBE. VFR
conditions continue into Thursday as high pressure briefly
builds back into the region. Gusts of 20 to 25 kts can be
expected with 30 to 35 kts at mountain terminals west of the
Blue Ridge.

Periods of sub-VFR conditions are possible on Friday if any snow
showers pass over any terminals. VFR conditions should return for
Saturday, but winds will likely become gusty out of the northwest
with temperatures in the 20s and lower 30s. Additional aviation
restrictions are possible on Sunday.

&&

.MARINE...
Small Craft Advisories remain in effect for all waters through early
this evening. Special Marine Warnings may be needed for
potential thunderstorm activity that looks to traverse the
waters between 5-8pm. Hail will be the primary threat with
storms along with gusts winds up to 34 kts that may cross the
waters this afternoon and early evening.

SCAs will continue into tonight with winds shifting from the south
and southeast toward the west as the cold front crosses the region.
Gale Warnings will follow this SCAs for all waters Wednesday morning
into Wednesday evening. This will encompass gusts up to 40 kts at
times due in part to the tightened pressure gradient across the
region. SCA will continue beyond the Wednesday evening and through
the day Thursday as winds are slow to slacken.

Small Craft Advisories are likely Friday through Sunday, with Gale
conditions possible on Saturday.

&&

.TIDES/COASTAL FLOODING...
Southeasterly to southerly winds will help raise tide levels later
this afternoon into tonight. Some locations may reach action
stage, but minor flooding appears unlikely.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Wind Advisory from 7 AM to 7 PM EST Wednesday for DCZ001.
MD...Small Craft Advisory until 1 AM EST Wednesday for MDZ008.
     Small Craft Advisory from 4 AM to 6 AM EST Wednesday for
     MDZ008.
     Gale Warning from 6 AM to 8 PM EST Wednesday for MDZ008.
     Wind Advisory from 7 AM to 7 PM EST Wednesday for MDZ003>006-
     008-011-013-014-502>508.
     Winter Storm Warning from 1 AM Wednesday to 4 AM EST Thursday
     for MDZ001.
     Wind Advisory from 4 AM Wednesday to 6 AM EST Thursday for
     MDZ001-501.
     Winter Weather Advisory from 4 AM Wednesday to 1 AM EST
     Thursday for MDZ501.
VA...Wind Advisory from 7 AM to 7 PM EST Wednesday for VAZ025>031-
     040-053-054-501-504>508-526-527.
     Wind Advisory from 4 AM Wednesday to 6 AM EST Thursday for
     VAZ503.
     Winter Weather Advisory from 4 AM Wednesday to 1 AM EST
     Thursday for VAZ503.
WV...Wind Advisory from 7 AM to 7 PM EST Wednesday for WVZ050>053-
     055-502-504-506.
     Winter Storm Warning from 1 AM Wednesday to 4 AM EST Thursday
     for WVZ501-505.
     Wind Advisory from 4 AM Wednesday to 6 AM EST Thursday for
     WVZ501-503-505.
     Winter Weather Advisory from 4 AM Wednesday to 1 AM EST
     Thursday for WVZ503.
MARINE...Small Craft Advisory until 1 AM EST Wednesday for ANZ530>532-
     535-536-538>540.
     Small Craft Advisory from 4 AM to 6 AM EST Wednesday for
     ANZ530>532-535-536-538>540.
     Gale Warning from 6 AM to 8 PM EST Wednesday for ANZ530>543.
     Wind Advisory from 7 AM to 7 PM EST Wednesday for ANZ530.
     Small Craft Advisory until 6 AM EST Wednesday for ANZ533-534-
     537-541>543.

&&

SYNOPSIS...EST
NEAR TERM...EST
SHORT TERM...EST
LONG TERM...JMG
AVIATION...JMG/EST
MARINE...JMG/EST
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Dec 31, 10:28 AM EST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1028 AM EST Tue Dec 31 2024

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-011000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1028 AM EST Tue Dec 31 2024

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A few severe storms are possible late this afternoon and evening.
Locally damaging wind gusts, large hail, and a brief tornado are
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Gale Watch is in effect Wednesday for all of the waters
Wednesday morning through Wednesday evening.

Strong winds are possible Wednesday into Wednesday evening across
the outlook area, causing the potential for isolated instances of
wind damage. Gale-force winds may continue into early Thursday
over the waters.

There is a slight winter storm threat for Sunday and Monday. If
the threat materializes, it may result in travel disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-011000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1028 AM EST Tue Dec 31 2024

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

A few severe storms are possible late this afternoon and evening.
Locally damaging wind gusts, large hail, and a brief tornado are
possible, especially near and east of the Blue Ridge Mountains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong winds are possible Wednesday into Wednesday evening across
the outlook area, causing the potential for isolated instances of
wind damage.

There is a slight winter storm threat for Sunday and Monday. If
the threat materializes, it may result in travel disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-011000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1028 AM EST Tue Dec 31 2024

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

A Winter Storm Warning is in effect for Garrett, western Grant,
and western Pendleton Counties beginning at 1 AM tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Winter Storm Warning continues for Garrett, western Grant, and
western Pendleton Counties from 1 AM Wednesday morning through 4
AM Thursday morning.

A Winter Weather Advisory is in effect for western Allegany,
western Mineral, and western Highland counties from 4 AM Wednesday
morning through 1 AM Thursday morning.

Strong winds are possible Wednesday into Wednesday evening across
the outlook area, causing the potential for isolated instances of
wind damage.

Confidence continues to increase for accumulating snow Friday
into Saturday. This may result in significant travel impacts.

There is a slight winter storm threat Sunday and Monday. If the
threat materializes, it may result in travel disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Roanoke radar (KFCX), 154 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Nelson

When
December 31, 3:15 PM EST
Where
Nelson County, 0.69 mi N of Elma
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.760, -78.801

Quarter size hail was reported off Dutch Creek Lane.

Thunderstorm Wind, Albemarle

When
December 31, 3:21 PM EST
Where
Albemarle County, 0.6 mi S of Covesville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.871, -78.718

Multiple trees blew down along VA-632 Faber Road.

Thunderstorm Wind, Albemarle

When
December 31, 3:43 PM EST
Where
Albemarle County, 1.07 mi W of Cobham
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.070, -78.300

Trees blew down along VA-231 Gordonsville Road.

Hail, Nelson

When
December 31, 4:04 PM EST
Where
Nelson County, 1.08 mi E of Arrington
Measured
1 in hail
Reported by
911 Call Center
Coordinates
37.682, -78.900

Quarter size hail was reported off VA-655 Variety Mills Road.

Thunderstorm Wind, Orange

When
December 31, 4:15 PM EST
Where
Orange County, 0.14 mi ENE of Thornhill
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.151, -77.978

Trees blew down in the 23000 block of VA-651 Thornhill Road.

Thunderstorm Wind, Orange

When
December 31, 4:23 PM EST
Where
Orange County, 1.55 mi NNW of Thornhill
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.172, -77.986

A large tree blew down onto an occupied vehicle in the 17000 block of VA-669 Marquis Road.

Thunderstorm Wind, Orange

When
December 31, 4:28 PM EST
Where
Orange County, 0.59 mi NW of Verdtersville
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
38.276, -77.888

Numerous trees blew down near the intersection of VA-20 Constitution Highway and VA-742 Strawberry Hill Road.

Thunderstorm Wind, Orange

When
December 31, 4:37 PM EST
Where
Orange County, 1.78 mi SSE of Indiantown
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
38.346, -77.787

Numerous trees blew down near the intersection of Rapidan Hills Drive and Mountain View Court.

Hail, Stafford

When
December 31, 5:08 PM EST
Where
Stafford County, 0.86 mi NW of Garrisonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.480, -77.430

Quarter size hail was reported off VA-642 Barrett Heights Road.

Hail, Stafford

When
December 31, 5:08 PM EST
Where
Stafford County, 0.77 mi ESE of Mountain View
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.467, -77.456

Quarter size hail was reported at Northern Stafford High School.

Thunderstorm Wind, Alexandria (C)

When
December 31, 5:46 PM EST
Where
Alexandria (C) County, 2.16 mi W of Alexandria
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
38.822, -77.120

Trees blew down along Richenbacher Avenue.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1223831, 1223832, 1223840, 1223841, 1223842, 1223833, 1223834, 1223835, 1223836, 1223837, 1223838.